Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 4, NWS Great Falls, MT

June 1, 2015Cascade County, Meagher County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 1, 2015, 5:01 PM MDT for Cascade County, Meagher County, Montana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2015, 5:01 PM MDT (23:01 UTC)
Expired
Jun 1, 2015, 5:30 PM MDT
In force
29 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Cascade County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 88 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:19 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS55 KTFX 012301
SVRTFX
MTC013-059-012330-
/O.NEW.KTFX.SV.W.0004.150601T2301Z-150601T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
501 PM MDT MON JUN 1 2015

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MEAGHER COUNTY IN CENTRAL MONTANA...
  SOUTHEASTERN CASCADE COUNTY IN CENTRAL MONTANA...

* UNTIL 530 PM MDT

* AT 501 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 16 MILES NORTHWEST OF WHITE
  SULPHUR SPRINGS...AND MOVING EAST AT 30 MPH.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  CENTRAL MEAGHER AND SOUTHEASTERN CASCADE COUNTIES.

THIS INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 6 AND 24.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4659 11123 4676 11131 4693 11076 4667 11065
TIME...MOT...LOC 2301Z 252DEG 28KT 4671 11116 

$$
2 follow-up statements
383 
WWUS55 KTFX 012317
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 PM MDT MON JUN 1 2015

MTC013-059-012330-
/O.CON.KTFX.SV.W.0004.000000T0000Z-150601T2330Z/
MEAGHER MT-CASCADE MT-
517 PM MDT MON JUN 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR CENTRAL MEAGHER AND SOUTHEASTERN CASCADE COUNTIES...

AT 516 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 17 MILES NORTHWEST OF WHITE SULPHUR 
SPRINGS...MOVING NORTHEAST AT 20 MPH. BRIEF HEAVY RAIN WILL ALSO 
OCCUR WITH THIS STORM. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL MEAGHER AND SOUTHEASTERN CASCADE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4659 11123 4676 11131 4693 11076 4667 11065
TIME...MOT...LOC 2316Z 244DEG 17KT 4674 11114 

$$
302 
WWUS55 KTFX 012330
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 PM MDT MON JUN 1 2015

MTC013-059-012340-
/O.EXP.KTFX.SV.W.0004.000000T0000Z-150601T2330Z/
MEAGHER MT-CASCADE MT-
530 PM MDT MON JUN 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MEAGHER AND
SOUTHEASTERN CASCADE COUNTIES HAS EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4659 11123 4676 11131 4693 11076 4667 11065
TIME...MOT...LOC 2324Z 252DEG 28KT 4674 11114 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:37 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 1, 2:37 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MDT MON JUN 1 2015

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...ACTIVE CONVECTION IS EXPECTED ACROSS
THE SOUTHERN TWO THIRDS OF THE FORECAST AREA THIS AFTERNOON AND
EVENING. SPC HAS ALREADY ISSUED SEVERE THUNDERSTORM WATCH 246
THROUGH 9 PM MDT WITH SHOWERS AND THUNDERSTORMS RAPIDLY DEVELOPING
ACROSS THE WESTERN HALF OF THE FORECAST AREA. IN ADDITION TO LARGE
HAIL AND STRONG WINDS, VERY HEAVY RAINFALL IS LIKELY WITH ANY
STORMS THAT DEVELOP THROUGH TONIGHT. THE NORTHERN ROCKY MOUNTAIN
REGION WILL CONTINUE TO BE INFLUENCED BY AN UPPER LEVEL LOW THAT
WILL LINGER OVER THE PACIFIC NORTHWEST THROUGH WEDNESDAY
AFTERNOON. AS A RESULT, UNSETTLED WEATHER WILL LIKELY PERSIST
THROUGH MUCH OF THE SHORT TERM PERIOD, BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AFTER THIS EVENING. TEMPERATURES WILL BE
MUCH COOLER TUESDAY BUT SHOULD REBOUND BACK TOWARD SEASONAL
AVERAGES ON WEDNESDAY. MPJ

WEDNESDAY NIGHT THROUGH SUNDAY...A BROAD UPPER LEVEL TROF OF LOW
PRESSURE WILL BE OVER THE WESTERN US WEDNESDAY NIGHT. THE
SOUTHERN PORTION OF THIS TROF WILL DEEPEN OVER CALIFORNIA
THURSDAY. THE AIRMASS WILL REMAIN RELATIVELY MOIST ALOFT AND EAST
TO SOUTHEAST LOW LEVEL FLOW WILL HELP KEEP THE LOWER LEVELS MOIST
AS WELL THROUGH THE NIGHT. A SHORTWAVE IN THE SOUTHWEST FLOW
ALOFT WILL APPROACH THE ROCKIES BY EARLY THURSDAY MORNING AND
SHOULD PROLONG EVENING SHOWERS INTO THE EARLY MORNING HOURS. THE
AIRMASS WILL DRY A BIT THURSDAY NIGHT AND FRIDAY BUT MOISTURE
AHEAD OF THE LOW PRESSURE OVER CALIFORNIA WILL BE AFFECTING
SOUTHWEST MONTANA. THE AIRMASS WILL BECOME UNSTABLE ESPECIALLY
ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE CWA. THE LOW PRESSURE
CENTER OVER CALIFORNIA WILL GRADUALLY MOVE NORTHEAST AND APPROACH
SOUTHERN IDAHO BY SUNDAY NIGHT. MOISTURE WILL CONTINUE TO MOVE
INTO THE FORECAST AREA AS THIS SYSTEM APPROACHES AND AFTERNOON
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY.
TEMPERATURES WILL BE NEAR NORMALS AS THE PERIOD BEGINS WEDNESDAY
NIGHT AND THURSDAY. THE AIRMASS TRENDS WARMER THROUGH THE PERIOD
AND TEMPERATURES WILL 10 DEGREES ABOVE NORMALS BY SUNDAY. ZELZER

&&

.AVIATION...
UPDATED 1737Z.

UPPER LEVEL SHORTWAVE STILL EXPECTED TO MOVE THROUGH SOUTHWEST AND
CENTRAL MONTANA BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE
AREA THIS AFTERNOON AND EVENING. THUNDERSTORMS COULD PRODUCE HEAVY
RAIN AND SMALL HAIL FOR LOCAL MVFR CONDITIONS. LARGER HAIL IS ALSO
POSSIBLE SOUTH OF A KCTB-KHVR LINE THIS EVENING. AREAS IFR/MVFR
CONDITIONS POSSIBLE AFTER MIDNIGHT DUE TO FOG AND LOW CEILINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  59  44  66 /  80  70  40  40
CTB  47  54  40  63 / 100 100  40  30
HLN  51  66  47  69 /  70  70  40  40
BZN  47  68  44  67 /  70  60  50  30
WEY  39  61  36  62 /  60  50  40  30
DLN  46  66  43  65 /  60  60  40  50
HVR  52  61  43  67 /  90  80  40  20
LWT  52  64  44  64 /  90  80  40  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS

In the hours before

Local storm report, Jun 1, 3:21 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
321 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             PONY                    45.66N 111.89W
06/01/2015  E0.50 INCH       MADISON            MT   TRAINED SPOTTER

            HAIL UP TO A HALF INCH AND WIND GUST 30 TO 40 MPH AS
            THE STORM MOVED THROUGH.

&&

BRUSDA
Local storm report, Jun 1, 3:41 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             MARYSVILLE              46.75N 112.30W
06/01/2015  E0.25 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            PEA SIZE HAIL FALLING IN THE MARYSVILLE AREA.

&&

BRUSDA
Special weather statement, Jun 1, 4:13 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
413 PM MDT MON JUN 1 2015

MTZ055-012300-
GALLATIN MT-
413 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALLATIN COUNTY
UNTIL 500 PM MDT...

AT 412 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FOUR CORNERS...OR NEAR BOZEMAN...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...BOZEMAN...BELGRADE...FOUR
CORNERS...CHURCH HILL...BOZEMAN HOT SPRINGS...AMSTERDAM AND GALLATIN
GATEWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTH CENTRAL MONTANA.

LAT...LON 4553 11117 4579 11138 4614 11090 4604 11079
      4572 11079
TIME...MOT...LOC 2212Z 232DEG 25KT 4570 11114
Special weather statement, Jun 1, 4:29 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
429 PM MDT MON JUN 1 2015

MTZ053>055-012315-
MEAGHER MT-BROADWATER MT-GALLATIN MT-
429 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BROADWATER...NORTH
CENTRAL GALLATIN AND SOUTHEASTERN MEAGHER COUNTIES UNTIL 515 PM
MDT...

AT 428 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF TOSTON...OR 21 MILES SOUTHEAST OF TOWNSEND...MOVING
NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHITE SULPHUR SPRINGS...TOSTON...RINGLING AND MAUDLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR CANYON FERRY LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHWESTERN MONTANA.

LAT...LON 4598 11112 4617 11146 4665 11107 4641 11054
TIME...MOT...LOC 2228Z 223DEG 31KT 4615 11114

MLV
Local storm report, Jun 1, 4:32 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
432 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     1 NE BELGRADE           45.79N 111.16W
06/01/2015  M52 MPH          GALLATIN           MT   ASOS

            52 MPH WIND GUST AT THE BOZEMAN AIRPORT.

&&

BRUSDA
Local storm report, Jun 1, 4:45 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             BOZEMAN                 45.68N 111.04W
06/01/2015  E0.25 INCH       GALLATIN           MT   TRAINED SPOTTER

            PEA SIZE HAIL ON THE NORTH SIDE OF BOZEMAN.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:55 PM MDTSpecial Weather StatementTFXBeaverhead50 min
Jun 1, 2:15 PM MDTSpecial Weather StatementTFXMadison45 min
Jun 1, 2:50 PM MDTSpecial Weather StatementTFXMadison40 min
Jun 1, 3:07 PM MDTSpecial Weather StatementTFXGallatin38 min
Jun 1, 3:36 PM MDTSevere Thunderstorm WarningTFXBroadwater, Gallatin, Jefferson39 min
Jun 1, 3:47 PM MDTSevere Thunderstorm WarningTFXFergus28 min
Jun 1, 4:13 PM MDTSpecial Weather StatementTFXGallatin47 min
Jun 1, 4:29 PM MDTSpecial Weather StatementTFXMeagher46 min
Jun 1, 4:57 PM MDTSevere Thunderstorm WarningTFXMeagher48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.